By Dr Irwin Lim, Rheumatologist
Rheumatologists all use Prednisone, an oral corticosteroid. In fact, we use steroid in all forms, and while it’s a 2-edged sword, this old drug remains a crucial weapon in our therapeutic armamentarium (read why).
This patient has Polymyalgia Rheumatica, and unfortunately, has needed to be on corticosteroid for years. She’s on 5mg daily and attempts to lower the dose beyond this level have led to flares of pain and stiffness in her shoulder and pelvic girdles.
The dose has been reduced and we’ve tried to use as little as possible to limit potential side effects. She’s also on Methotrexate to help in it’s role as a steroid-sparing agent.
One well known side effect of corticosteroids is accelerated bone loss.
It can lead to earlier osteoporosis or worsen known osteoporosis. Bone density and bone quality is reduced so fractures can occur at low amounts of trauma (minimal trauma fracture).
Knowing this, we would try to intervene.
I normally monitor the bone density and if it’s relatively low, I would commence a bisphosphonate medication to try and reduce this accelerated bone loss. The aim is to avoid fracture given the pain and loss of function this typically causes.
In this 78 year-old lady, these measures were taken but were not successful.
Pre-Xmas, she developed severe back pain affecting her ability to walk, sit or lie down comfortably.
Without any obvious trauma, one of her thoracic vertebrae buckled and crushed.
A couple of months later, with good pain relief, she much more comfortable. I’m going to change her anti-osteoporosis medication to see if we can avoid more fractures.Dr Irwin Lim is a rheumatologist and a director of BJC Health. You should follow him on twitter here. Arthritis requires an integrated approach. We call this, Connected Care. Contact us.